Alert archive / Colorado / Flash Flood Warnings in 2008
Flash Flood Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 7, 2008, 12:59 AM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2008, 12:59 AM MDT (06:59 UTC)
- Expired
- Aug 7, 2008, 4:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Yuma County, CO
The radar
The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1390 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 070704 FFWGLD COC125-071000- /O.NEW.KGLD.FF.W.0024.080807T0659Z-080807T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1259 AM MDT THU AUG 7 2008 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO... THIS INCLUDES THE CITIES OF...YUMA...WRAY...WAUNETA...VERNON... LAIRD...KIRK...JOES...IDALIA...HEARTSTRONG...HALE...ECKLEY... CLARKVILLE...BONNY RESERVOIR...BEECHER ISLAND...ABARR... * UNTIL 400 AM MDT * AT 1255 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING NEAR BONNY DAM. THE BRIDGE ALONG HIGHWAY 385 AND COUNTY ROAD 2 HAS WATER RUNNING OVER IT...AND IS NO LONGER PASSABLE. ALSO THE RETENTION PONDS IN THE CITY OF YUMA HAVE BECOME FULL...AND LOCAL OFFICIALS WILL START SAND BAGGING SOON AROUND THESE PONDS. ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH WILL BE POSSIBLE OVER THE ENTIRE COUNTY. THIS WILL WORSEN CURRENT FLOODING NEAR BONNY DAM...AND CAUSE NEW FLASH FLOODING. AREA STREAMS ARE EXPECTED TO RISE AS WELL. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 4040 10277 4042 10207 3959 10208 3958 10278 $$ BULLER
2 follow-up statements
000 WGUS73 KGLD 070835 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 231 AM MDT THU AUG 7 2008 COC125-071000- /O.CON.KGLD.FF.W.0024.000000T0000Z-080807T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 231 AM MDT THU AUG 7 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM MDT FOR YUMA COUNTY... AT 228 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS PRODUCING MODERATE TO HEAVY RAINFALL OVER THE ENTIRE COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA... WRAY...WAUNETA...LAIRD...ECKLEY...CLARKVILLE AND ALVIN ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE AREA. LAW ENFORCEMENT OFFICIALS IN THE CITY OF YUMA HAVE REPORTED THAT THE WATER LEVELS IN THE RETENTION PONDS HAVE BEGUN TO DROP SOME. HOWEVER THE ADDITIONAL RAINFALL COULD CHANGE THE SITUATION THERE. FLASH FLOODING COULD STILL HAPPEN ANYWHERE IN THE COUNTY...ESPECIALLY NEAR BONNY DAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 4040 10277 4042 10207 3959 10208 3958 10278 $$ BULLER
000 WGUS73 KGLD 070951 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 351 AM MDT THU AUG 7 2008 COC125-071001- /O.EXP.KGLD.FF.W.0024.000000T0000Z-080807T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ YUMA CO- 351 AM MDT THU AUG 7 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 AM MDT/500 AM CDT/ FOR YUMA COUNTY... HEAVY RAINFALL HAS ENDED ACROSS THE AREA. NO MORE FLASH FLOODING IS EXPECTED AT THIS TIME. LAT...LON 4040 10277 4042 10207 3959 10208 3958 10278 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:30 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 6, 11:30 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1130 PM MDT WED AUG 6 2008 .PREV DISCUSSION... /ISSUED 200 PM MDT WED AUG 6 2008/ .SHORT TERM... (TONIGHT - SATURDAY) 200 PM MDT WED AUG 6 2008 FORECAST PROBLEM WILL BE PRECIPITATION EVENT TONIGHT AND INTO THURSDAY. UPPER RIDGE ALOFT YIELDING NEARLY CALM 0-6KM MEAN WINDS AND SLOW STORM MOTIONS. SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEAST COLORADO AND HIGH PRESSURE BUILDING IN OVER NEBRASKA...RESULTING IN MOIST SOUTHEASTERLY SURFACE WINDS. PRECIPITABLE WATER VALUES ARE NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL. THIS IS MORE OR LESS A CLASSIC SET UP FOR HEAVY RAIN ON THE HIGH PLAINS. LIFT WILL BE PROVIDED BY SHORTWAVE COMING OUT OF COLORADO...AS WELL AS MID LEVEL CONVERGENCE ASSOCIATED WITH REINFORCING BACK DOOR FRONT COMING OUT OF CENTRAL NEBRASKA. THE CONVERGENCE AXIS AT 310K SETS UP THIS EVENING FROM YUMA TO GOVE AND REMAINS STATIONARY OR PERHAPS DRIFTS SOUTHWEST THROUGH THE NIGHT. THIS SHOULD BE THE AXIS OF HEAVIEST RAINFALL THROUGH THE OVERNIGHT HOURS. RAIN WILL GRADUALLY END FROM NORTH TO SOUTH DURING THE DAY ON THURSDAY. HEAVY RAIN WILL CONTINUE TO BE POSSIBLE AS THE SYNOPTIC SITUATION CHANGES VERY LITTLE. TEMPERATURES SHOULD GO NOWHERE PARTICULARLY IN THE SOUTHWEST HALF AND WENT WITH LOWEST GFS ENSEMBLE MEMBER FOR HIGHS. DURING THE REMAINDER OF THE SHORT TERM PERIOD...UPPER RIDGE WILL AMPLIFY OVER THE GREAT BASIN WITH RIDGE AXIS FORECAST JUST WEST OF THE ROCKIES. HOWEVER THERE ARE SOME WEAK EMBEDDED SHORTWAVE TROUGHS FORECAST TO RIDE OVER THE RIDGE. MOISTURE WILL BEGIN TO BE A PROBLEM AS IT IS GRADUALLY RESTRICTED TO AREAS CLOSER TO THE FRONT RANGE...BUT APPEARS TO BE SOME RESIDUAL MOISTURE IN THE SOUTHWEST ZONES ON FRIDAY TO WARRANT LOW POPS. STRONGER SHORTWAVE PROGGED FOR SATURDAY...AND STORMS LIKELY TO INITIATE ON THE FRONT RANGE WITH DAYTIME HEATING...MIGRATING EASTWARD SATURDAY NIGHT WITH THE AID OF THE UPPER SHORTWAVE. .LONG TERM... (SUNDAY - WEDNESDAY) 200 PM MDT WED AUG 6 2008 MAIN UPPER FEATURES WILL BE A LOW NEAR HUDSON BAY IN CANADA AND RIDGE NEAR THE FOUR CORNERS...BOTH OF WHICH WILL BE NEARLY STATIONARY THIS PERIOD. NORTHWEST FLOW WILL EXIST BETWEEN THEM GENERALLY OVER THE NORTHERN PLAINS. NO DOUBT SEVERAL SHORTWAVE TROUGHS WILL MOVE THROUGH THAT NORTHWEST FLOW...AND BRING A CHANCE OF CONVECTION TO THE AREA. BETTER CHANCES CERTAINLY WILL BE TO THE NORTH...BUT APPEARS WILL BE CLOSE ENOUGH TO THE NORTHWEST FLOW TO GET A PIECE OF THE LIFT ASSOCIATED WITH THE SHORTWAVES. STILL TOO EARLY TO RESOLVE TIMING AND PLACEMENT OF BEST LIFT...SO WILL CARRY SOME SLIGHT TO LOW CHANCE POPS. TEMPERATURES SHOULD CONTINUE TO BE NEAR OR SLIGHTLY BELOW NORMAL IN THIS PATTERN. 24 && .AVIATION... 1130 PM MDT WED AUG 6 2008 FOR THE 06Z TAFS AT KGLD AND KMCK...FORECAST CONCERNS ARE ON CIGS/VIS AND WEATHER AS A FRONTAL BOUNDARY STALLS NEAR KGLD. FOR KGLD WILL BE GOING TO AT LEAST IFR CONDITIONS IN VIS AND CIGS AS MOISTURE POOLS ALONG THE FRONT. THE QUESTION WILL BE HOW LONG THE SHOWERS/THUNDERSTORMS WILL LAST. BY 18Z OR SHORTLY THEREAFTER THE FRONT AND SUBSTANTIAL MOISTURE SHOULD BE JUST SOUTH OF THE AREA SO CIGS WILL RISE INTO THE 1500 FT RANGE...POSSIBLY HIGHER. FOR KMCK CELLS ARE BEGINNING TO DEVELOP OVER THE AREA AND WILL LIKELY REDUCE VISIBILITIES SHORTLY AFTER 06Z. MID-MORNING WILL BRING FOG AND REDUCE CONDITIONS DOWN TO IFR & POSSIBLY LOWER. CLEARING WILL BEGIN AFTER 15Z WITH CIGS AROUND 3000 FT TO START INCREASING TO 6000 FT BY 20Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
Hazardous weather outlook, Aug 6, 10:46 AM MDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1046 AM MDT WED AUG 6 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1046 AM MDT WED AUG 6 2008 /1146 AM CDT WED AUG 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT...SOME OF WHICH COULD EASILY BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL...DAMAGING WINDS...CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL CONTINUE INTO THURSDAY BEFORE BECOMING MORE ISOLATED THAT NIGHT. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE AREA FROM FRIDAY INTO TUESDAY. AT THIS TIME...NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH TONIGHT ACROSS THE ENTIRE REGION. BULLER/BLM
In the hours before
Special weather statement, Aug 7, 12:20 AM MDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1220 AM MDT THU AUG 7 2008 COZ091-KSZ001-013-027-070715- CHEYENNE-KIT CARSON COUNTY-SHERMAN-WALLACE- 1220 AM MDT THU AUG 7 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... CHEYENNE COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 1218 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF KANORADO...AND MOVING EAST AT 5 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS ALSO PRODUCING TORRENTIAL RAINFALL. VISIBILITIES WILL DROP TO A HALF MILE OR LESS. MOTORISTS ALONG INTERSTATE 70 FROM NEAR BURLINGTON TO GOODLAND SHOULD BE PREPARED FOR RAPID REDUCTIONS IN VISIBILITY. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 22. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 153 AND 191. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 171 AND 190. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 6:40 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 29 min |
| Aug 7, 1:21 AM MDT | Areal Flood Warning | GLD | Cheyenne, Kit Carson | 12 hr |
| Aug 7, 5:03 AM MDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Aug 7, 3:25 PM MDT | Areal Flood Warning | GLD | Yuma | 10 hr |
Nearby
Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.